Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


A differential operator for symmetric functions and the combinatorics of multiplying transpositions

Author: I. P. Goulden
Journal: Trans. Amer. Math. Soc. 344 (1994), 421-440
MSC: Primary 20C30; Secondary 05E10
MathSciNet review: 1249468
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By means of irreducible characters for the symmetric group, formulas have previously been given for the number of ways of writing permutations in a given conjugacy class as products of transpositions. These formulas are alternating sums of binomial coefficients and powers of integers. Combinatorial proofs are obtained in this paper by analyzing the action of a partial differential operator for symmetric functions.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20C30, 05E10

Retrieve articles in all journals with MSC: 20C30, 05E10

Additional Information

PII: S 0002-9947(1994)1249468-3
Article copyright: © Copyright 1994 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia